Utah, 2019

Winter Storm and Heavy Snow in Utah, January 16 to 18, 2019

January 16 to 18, 2019 · NWS SLC · 14 events in 6 counties and zones

A storm moved through Utah bringing significant snow and high winds to the Wasatch Mountains and Watch Mountain valleys.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm moved through Utah bringing significant snow and high winds to the Wasatch Mountains and Watch Mountain valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 15, 9:50 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jan 15, 9:50 PM MST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
950 PM MST Tue Jan 15 2019

.SYNOPSIS...A series of weather systems will impact the area
through Wednesday, with a more potent system expected Thursday
through Friday.

&&

.SHORT TERM (Through 00z Saturday)...Utah remains under a mean
southwesterly flow aloft this evening. A couple of shortwave
features will continue to impact the area through tomorrow. One of
these disturbances is crossing west-central Utah at this time.
Moisture continues to stream into the area ahead of this wave, but
has shunted farther north and east corresponding to the track of
said shortwave. As such, expect precipitation to trend downward
across much of southern Utah overnight and focus more on north-
central and northeastern portions of the forecast area. The second
shortwave disturbance is currently situated across the Sierra
Nevada. This wave will send a reinforcing shot of precipitation to
mainly northern Utah as it ripples across the area during the day
tomorrow.

Most higher valleys and mountains across southern Utah will continue
to see some accumulating snow through the night, but as mentioned
earlier, precipitation will be winding down so accumulations are
expected to remain minor save for favored southern slopes across the
southern mountains. For the north, the airmass should remain cold
enough for most valleys to see snow as the primary precipitation
type. Generally light accumulations can be expected, but ares across
far northern Utah favored in southwesterly flow may see more
significant snow. This includes the northern Wasatch Front and the
Cache Valley where this snow is expected to impact the morning
commute. As such, a Winter Weather Advisory was issued earlier today
for these areas later tonight through tomorrow morning. Snow will
linger across the northern mountains while diminishing across the
adjacent valleys during the afternoon hours tomorrow.

Updated the forecast for the tonight timeframe, with the most
notable adjustments made to increase PoPs across the north,
especially this evening, as precipitation is already beginning.

Beyond tomorrow, a stronger storm system is still on track to impact
the area Thursday through Friday. A relatively moist airmass will
fuel warm advection southwest flow to bring valley rain and mountain
snow to the area Thursday before the cold front passage brings
lowering snow levels Thursday night into Friday. Significant
accumulations are in store for the mountains. Many valleys will also
see accumulating snow, but amounts may be limited due to high
initial snow levels.

&&

.AVIATION...Occasional snow showers will cross the terminal through
the evening and overnight hours. IFR conditions can be expected
periodically...especially associated with snow showers.  Winds are
expected to be light...becoming more southerly after 09-11Z. Up to 1
inch of accumulation is expected on untreated surfaces through
Wednesday morning.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Watch from Thursday morning through Friday
     afternoon for UTZ007>010.

     Winter Weather Advisory from 2 AM to noon MST Wednesday for
     UTZ001-002.

     Winter Weather Advisory until 9 AM MST Wednesday for
     UTZ517-518.

WY...None.
&&

Cheng/Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 15, 10:27 PM MST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
1027 PM MST Tue Jan 15 2019

UTZ001>016-019>021-517-518-WYZ021-161400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
1027 PM MST Tue Jan 15 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Lingering snow will continue across the mountains and higher
valleys of southern Utah through late tonight. Across the
northern half of Utah, snow will increase through the night with
mostly minor accumulations expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow will continue across mainly northern Utah Wednesday morning.
Although most areas will see generally light accumulations,
portions of the northern Wasatch Front and Cache Valley could see
greater amounts which could impact the morning commute. The snow
will linger over the northern Utah mountains through the afternoon
while winding down and perhaps start mixing with rain in the
valleys.

A stronger and colder storm system approaching from the west will
impact much of the outlook area Thursday night through Friday.
Widespread precipitation will produce significant accumulations
over the northern and central Utah mountains. In the valleys,
precipitation is expected to begin as rain before changing to
snow Thursday night or Friday morning. Heavier precipitation will
work into the southern mountains by Friday, with many locations
also receiving significant accumulations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

9 high wind, 3 winter storm, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountains I-80 North

When
January 16, 3:00 AM MST to January 18, 2:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

Heavy snowfall recorded at numerous SNOTEL stations, including at Ben Lomond Peak with 4.8 inches of snow water equivalent, or about 48 inches of snow, Farmington Peak with 4.2 inches of snow water equivalent, or about 42 inches of snow, Lookout Peak with 4.1 inches of snow water equivalent, or about 41 inches of snow, and Tony Grove with 3.1 inches of snow water equivalent, or about 31 inches of snow.

Winter Storm, Wasatch Mountains South of I-80

When
January 16, 4:00 AM MST to January 18, 2:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall amounts included 45 inches at Brighton Resort, 42 inches at Alta Ski Area, 25 inches at Park City Mountain Resort, 23 inches at Solitude Mountain Resort, 15 inches at Sundance Mountain Resort, and 17 inches at Snowbird. At the Alta COOP observation site, 19 inches of snow was observed on January 18, breaking the calendar day record of 18 inches recorded in 1953.

Liquid equivalent precipitation amounts included 4.13 inches at Alta Ski Area, 3.99 inches at Brighton Resort, 3.8 inches at Snowbird, and 2.67 inches at Deer Valley. At the Alta COOP Observation site, 2.55 inches of liquid equivalent precipitation was recorded on January 18, breaking the calendar day record of 1.80 inches set in 1953.

Winter Storm, Wasatch Mountain Valleys

When
January 16, 4:00 AM MST to January 18, 2:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

Heavy snowfall was also reported in the Wasatch Mountain valleys with a storm total snowfall report of 15 inches in Heber City. COOP Observers also reported heavy snow, with 17.1 inches of snow in Park City and 12 inches in Snyderville.

High Wind, Wasatch Mountains I-80 North

When
January 16, 8:00 PM MST to January 17, 1:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet

The Ogden Peak sensor recorded a peak wind gust of 82 mph.

High Wind, Wasatch Mountains South of I-80

When
January 16, 8:00 PM MST to January 17, 1:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet

The Central Wasatch Peaks sensor recorded a peak wind gust of 74 mph.

High Wind, Wasatch Mountains South of I-80

When
January 16, 8:00 PM MST to January 17, 1:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

The Brighton Great Western sensor recorded a peak wind gust of 68 mph.

High Wind, Wasatch Mountains South of I-80

When
January 16, 8:00 PM MST to January 17, 1:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

The Deer Valley Empire Peak sensor recorded a peak wind gust of 67 mph.

High Wind, Wasatch Mountains South of I-80

When
January 16, 8:00 PM MST to January 17, 1:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The Canyons Lookout sensor recorded a peak wind gust of 64 mph.

High Wind, Wasatch Mountains I-80 North

When
January 16, 8:00 PM MST to January 17, 1:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

The Snowbasin Wildcat sensor recorded a peak wind gust of 60 mph.

High Wind, Central Mountains

When
January 16, 8:00 PM MST to January 17, 1:00 PM MST
Where
Central Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

The sensor located at Hogan Pass on state Route 72 recorded a peak wind gust of 68 mph.

High Wind, Central Mountains

When
January 16, 8:00 PM MST to January 17, 1:00 PM MST
Where
Central Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

The sensor located at Freemont Junction on Interstate 70 recorded a peak wind gust of 68 mph.

High Wind, Central Mountains

When
January 16, 8:00 PM MST to January 17, 1:00 PM MST
Where
Central Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The sensor located on Signal Peak recorded a peak wind gust of 65 mph.

Winter Storm, Wasatch Plateau/Book Cliffs

When
January 17, 5:00 AM MST to 11:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
COOP Observer

Widespread snow fell across the Wasatch Plateau including a storm total snow report of 12 inches in the city of Sunnyside. In addition numerous SNOTEL stations reported heavy snow, including Clear Creek with 2.5 inches of snow water equivalent, or about 27 inches of snow, Strawberry Divide with 2 inches of snow water equivalent, or about 22 inches of snow, and Timberline with 1.6 inches of snow water equivalent or about 18 inches of snow.

Heavy Snow, Western Uinta Mountains

When
January 17, 7:00 AM MST to January 18, 10:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

Numerous SNOTEL stations reported heavy snow, including Trial Lake with 2.5 inches of snow water equivalent, or about 27 inches of snow, Redden Mine with 2.1 inches of snow water equivalent, or about 23 inches of snow, and Chalk Creek with 1.8 inches of snow water equivalent, or about 19 inches of snow. In addition, a CoCoRaHS observed 10 ESE of Heber City reported a storm total snow accumulation of 15 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896806, 803764, 803766, 803769, 803770, 803771, 803772, 803773, 803774, 803775, 803776, 803777, 803768, 896832.